UpToDate
Official reprint from UpToDate®
www.uptodate.com ©2017 UpToDate, Inc. and/or its affiliates. All Rights Reserved.

Medline ® Abstract for Reference 93

of 'Cutaneous side effects of conventional chemotherapy agents'

93
TI
Cutaneous reaction associated with weekly docetaxel administration.
AU
Chew L, Chuen VS
SO
J Oncol Pharm Pract. 2009 Mar;15(1):29-34. Epub 2008 Aug 27.
 
BACKGROUND: Docetaxel-based chemotherapy will remain clinically relevant and many of our patients will continue to receive the drug. In a recent phase 2 study of docetaxel 35 mg/m2 (weekly) in patients with metastatic breast cancer, the incidence of grade 3 cutaneous toxicity is 19%. The skin toxicity observed consists of limb/palmar-plantar erythematous reactions, or fixed-plaque erythrodysesthesia. Case series or reports have reported varied manifestations of skin reactions and include erythema multiforme, nail changes (onycholysis, pigmentation, paronychia), scleroderma, supravenous discoloration, radiation recall dermatitis, and flagellate erythema.
METHOD: We would like to report four patients with cutaneous reactions resulting from weekly administration of docetaxel.
RESULTS: All cases are heavily pre-treated patients, receiving docetaxel as second or third line therapy. The cutaneous reactions occur at cycle 5. The time between chemotherapy to development of skin lesions is from 1 to 7 days. Lesions usually resolve with desquamation leaving behind areas with hyper-pigmentation or hypo-pigmentation over a period of 2 to 3 weeks. The management strategies include hand elevation, warm or cold compresses, topical and/or systemic antibiotics, topical and/or systemic corticosteroids, and cessation of drug.
CONCLUSIONS: There is a need for a systematic approach to manage these cutaneous reactions. Oncology trained pharmacists play vital roles in assessing, managing, documenting and patient education.
AD
National Cancer Centre Singapore, National University of Singapore, 11 Hospital Drive, Singapore 169610. phmcst@nccs.com.sg
PMID